Alert archive / Wyoming / Snow Squall Warnings in 2021

Snow Squall Warning 5, NWS Riverton, WY

December 26, 2021Sweetwater County, Wyoming

NWS Riverton, WY issued this snow squall warning at Dec 26, 2021, 11:38 AM MST for Sweetwater County, Wyoming. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 26, 2021, 11:38 AM MST (18:38 UTC)
Expired
Dec 26, 2021, 12:30 PM MST
In force
52 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 146 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS55 KRIW 261838
SQWRIW

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Riverton WY
1138 AM MST Sun Dec 26 2021

WYC037-261930-
/O.NEW.KRIW.SQ.W.0005.211226T1838Z-211226T1930Z/
Sweetwater-
1138 AM MST Sun Dec 26 2021

The National Weather Service in Riverton has issued a

* Snow Squall Warning for...
  Eastern Sweetwater County in south central Wyoming...

* Until 1230 PM MST.

* At 1137 AM MST, a dangerous snow squall was located along a line
  extending from 16 miles southwest of Crooks Gap to 29 miles west of
  Baggs, moving east at 45 mph.

  HAZARD...Extremely poor visibility in heavy snow and blowing snow. 
           Wind gusts greater than 40 mph. Frequent gusts of 50 to 
           60 mph have been observed along I-80 during the past hour.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

* This includes Interstate 80 between mile markers 132 and 198.
 
Locations impacted include...
Wamsutter, Bairoil, Bitter Creek Rest Area, Creston Junction, Red
Desert, Bitter Creek and Tipton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4221 10865 4224 10752 4209 10752 4209 10750
      4166 10751 4166 10793 4100 10792 4100 10894
TIME...MOT...LOC 1837Z 269DEG 40KT 4218 10805 4102 10823 

$$

Straub

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this snow squall warning went out at Dec 26, 10:51 AM MST, 47 minutes earlier.

Area forecast discussion, Dec 26, 10:51 AM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1051 AM MST Sun Dec 26 2021

.SHORT TERM...Today through Monday
Issued at 340 AM MST Sun Dec 26 2021

The active pattern continues today with snow in the west. The
main change in the pattern will be a shortwave that rotates
through the larger scale trough, bringing an increase in snow
shower coverage and strong surface winds.

Snow-wise, little has changed with the going forecast: Winter
Weather Advisories cover most of western Wyoming through the day.
Valleys will get another 1 to 4 inches of snow between now and
sunset, whereas the higher terrain and mountain passes are likely
to see closer to 4 to 8 inches of fresh powder. Some banding may
again occur, similar to past days where Thayne and Bedford in the
Star Valley were local maxima with much higher snow totals. These
bands will be hard to pin down ahead of time, so have retained
areal averages using the latest high-resolution forecast model
runs. Locations east of the Divide are unlikely to see widespread
snow, but occasional snow showers could bring quick light
accumulations and lowered visibility.

Wind-wise, near term guidance suggests wind gusts in the 50 to 60
mph range will be slightly more widespread than shown yesterday;
therefore, have added several areas to the High Wind Warning that
begins later this morning and runs through the evening. Hwy 120 in
the lee of the Absarokas and I-25 in the lee of the Bighorns may
see notable gusts due downsloping enhancement. Additionally, I-80
will be tricky to drive at times today with a combination of
strong wind gusts and occasional intense snow showers leading to
lowered visibility.

Take home message: Please exercise caution if traveling today, as
most of Wyoming will be affected to some extent by this strong
weather system moving through the region.

Monday will bring more snow and wind to similar areas as the next
shortwave approaches. Both snow and wind will be a bit less
intense than what is forecast for today (Sunday). Cold air
advection causes arctic air to seep into northern Park, Big Horn,
and Johnson counties, so low stratus and fog could keep high
temperatures there in the single digits. Persistence is likely the
best temperature forecast elsewhere.

.LONG TERM...Monday night through Saturday
Issued at 340 AM MST Sun Dec 26 2021

A strong cold front will drop southward across the state on
Monday night and bring a drastic change in the weather over the
next few days. We still have the same conundrum this morning as we
had yesterday morning. We do know that it will turn sharply
colder across the area as polar air drops into the state. However,
the question is about snow. Snow showers will continue in western
Wyoming before really lessening in coverage in late Monday night.
There will be some snow East of the Divide as the front drops
southward. The problem is that it will be banded. The models all
have different solutions as to placement of the bands as well. So
we are using the same reasoning as yesterday. We have gone with
mainly slight to chance PoPs across the area but confidence in
placement of the bands and snow amounts is still very low. Amounts
should not be terribly high though, given the lack of moisture
with the polar air mass.

Snow should end fairly quickly Tuesday morning. Quiet but cold
weather should then dominate for the rest of Tuesday into
Wednesday. Some snow showers will continue in the west, but any
amounts should stay on the light side. This will be some of the
coldest weather so far this winter, but nothing unusual for latter
part of December. There is still some uncertainty as to how cold
it can get East of the Divide, as a lot depends on how much snow
falls in specific locations.

The next system may move in for later Thursday into Friday from
the northwest. This could bring another round of snow to the
west. In areas East of the Divide, there is much more uncertainty
as to how much, if any, snow is expected. For now we have kept
PoPs on the low side until there is more model agreement. This
system should move out for next weekend as flat ridging builds
into the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1049 AM MST Sun Dec 26 2021

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Mostly VFR conditions will occur through the period. A band of heavy
snow will continue to move east this morning, impacting KCOD, KLND,
and KRIW through around 19Z. A brief period of visibility less than
1/2 mile along with moderate to heavy snowfall and gusty winds of 30
to 40kts are expected as the band passes over the terminal.
Conditions will improve quickly to MVFR and VFR after the band has
passed through, but vicinity snow showers will be possible through
the afternoon and gusty winds will remain through sunset. KCPR will
see gusty winds with gusts of 40 kts or higher possible this
afternoon. Winds will diminish slightly overnight, but will remain
gusty through the period. Occasional mountain obscurations will
occur through the period.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Periods of snow will continue to impact the region through the end
of the TAF period. MVFR to IFR conditions will occur throughout as
well, especially at KJAC. A lull in snow activity will occur between
00Z and 09Z Tonight, where most locations will return to VFR.
Another round of snow will move into the region between 09Z and 12Z
Monday and will continue through 18Z. Gusty winds will also occur at
most sites this afternoon with gusts up to 30 mph possible. Stronger
winds will occur at KRKS with wind gusts up to 40kts possible. Winds
will diminish somewhat overnight. Mountain obscurations will
occur through the period.

&&

.FIRE WEATHER...
Issued AT 340 AM MST Sun Dec 26 2021

The southwesterly flow pattern remains nearly unchanged from the
past several days, with widespread snow in the west. The biggest
change will be stronger winds during the daylight hours as a
strong shortwave trough moves overhead. Wind gusts in the 40 to 60
mph range will be common, even in the lower elevations. High Wind
Warnings cover the areas with the best chance to see higher end
gusts. Ventilation will be excellent, but any fires outside of
snow-covered areas may spread quickly due to the strong gusts.
Widespread snow in the west continues on Monday, but Tuesday will
see a decrease in new snow as the flow pattern changes to
northwesterly.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM MST this evening for WYZ003-010-011-
019-020-028-030.

Winter Weather Advisory until 5 PM MST this afternoon for WYZ001-
002-012>015-023>025-027.

&&

SHORT TERM...VandenBoogart
LONG TERM...Hattings
AVIATION...Hensley
FIRE WEATHER...VandenBoogart
Hazardous weather outlook, Dec 26, 4:00 AM MST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
400 AM MST Sun Dec 26 2021

WYZ001>020-022>030-271100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
400 AM MST Sun Dec 26 2021

...Winter Weather Advisories in effect for western Wyoming through
this evening...

...High Wind Warnings in effect for multiple portions of Wyoming
through this evening...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

A passing weather system will increase snow coverage and snowfall
rates today west of the Divide, with several inches of new snow
and wintry travel conditions.

Strong winds gusting 45 to 60 mph will develop during the late
morning and early afternoon, leading to difficult travel for high
profile vehicles. Additionally, blowing snow could reduce
visibility where snow is falling or has recently fallen.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Light to moderate snow in western Wyoming and breezy
winds area-wide continue.

Tuesday...Cooler temperatures are forecast to move into the state,
with temperatures below normal through mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow totals and any wind damage.

In the hours before

Special weather statement, Dec 26, 9:37 AM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Riverton WY
937 AM MST Sun Dec 26 2021

WYZ002>007-014>019-026-028-030-261730-
Owl Creek and Bridger Mountains-North Big Horn Basin-East Sweetwater
County-Upper Wind River Basin-Cody Foothills-Green Mountains and
Rattlesnake Range-Rock Springs and Green River-Absaroka
Mountains-Wind River Mountains West-Wind River Basin-Southeast Big
Horn Basin-Upper Green River Basin-Wind River Mountains
East-Southwest Big Horn Basin-Lander Foothills-
937 AM MST Sun Dec 26 2021

...A SNOW SQUALL WILL AFFECT PARK...WESTERN BIG HORN...HOT SPRINGS
WESTERN FREMONT...SUBLETTE AND WESTERN SWEETWATER COUNTY...

HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than one mile.

At 934 AM MST, a snow squall was along a line extending from 8 miles
northwest of Crandall Creek to 12 miles northeast of Valley to 7
miles southwest of Big Sandy to 12 miles north of Granger and moving
east at 45 MPH.

THIS SQUALL WILL BE NEAR...
  Beartooth Pass around 950 AM MST.
  Big Sandy Opening around 955 AM MST.
  Meeteetse, Clark and Meeteetse Rim around 1010 AM MST.
  Christina Lake, Fiddlers Lake and Upper Silas Lake around 1020 AM
  MST.
  South Pass City and Louis Lake around 1025 AM MST.
  Elk Basin around 1030 AM MST.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

&&

LAT...LON 4500 10861 4428 10828 4256 10847 4166 10904
      4169 11005 4177 11005 4253 10959 4279 10955
      4425 10943 4500 10978
TIME...MOT...LOC 1634Z 267DEG 37KT 4496 10971 4426 10939 4254 10954
4177 11002

Straub
Special weather statement, Dec 26, 10:28 AM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
1028 AM MST Sun Dec 26 2021

WYZ002>008-014>019-026-261830-
Owl Creek and Bridger Mountains-North Big Horn Basin-Upper Wind River
Basin-Cody Foothills-Green Mountains and Rattlesnake Range-Absaroka
Mountains-Wind River Mountains West-Wind River Basin-Southeast Big
Horn Basin-Upper Green River Basin-Wind River Mountains East-Bighorn
Mountains West-Southwest Big Horn Basin-Lander Foothills-
1028 AM MST Sun Dec 26 2021

...A SNOW SQUALL WILL AFFECT PARK...WESTERN BIG HORN...HOT
SPRINGS...WESTERN WASHAKIE AND WESTERN AND CENTRAL FREMONT
COUNTIES...

HAZARDS...A snow squall accompanied by winds of up to 40 MPH which
can rapidly reduce visibility to less than one mile.

At 1025 AM MST, a snow squall was along a line extending from 7
miles west of Elk Basin to Cody to Crowheart to 6 miles southwest of
Oregon Buttes and moving east at 40 MPH.

THIS SQUALL WILL BE NEAR...
  Oregon Buttes around 1030 AM MST.
  Elk Basin around 1035 AM MST.
  Deaver and Frannie around 1055 AM MST.
  Cowley around 1105 AM MST.
  Lovell around 1110 AM MST.
  Crooked Creek Natural Area around 1115 AM MST.
  Horseshoe Bend and Bighorn Lake around 1120 AM MST.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

&&

LAT...LON 4500 10795 4225 10792 4218 10843 4220 10852
      4217 10855 4205 10941 4500 10945
TIME...MOT...LOC 1725Z 271DEG 37KT 4495 10900 4217 10892

Straub
Local storm report, Dec 26, 11:03 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1103 AM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND GST 8 SE RELIANCE           41.60N 109.07W
12/26/2021  M63 MPH          SWEETWATER         WY   ASOS

            ASOS STATION KRKS ROCK SPRINGS AIRPORT.

&&
Local storm report, Dec 26, 11:09 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1109 AM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     NON-TSTM WND GST 16 SE ROCK SPRINGS      41.42N 109.04W
12/26/2021  M59 MPH          SWEETWATER         WY   MESONET

            MESONET STATION SNOW4 ROCK SPRINGS 15 SE.

&&
Local storm report, Dec 26, 11:10 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1110 AM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 AM     NON-TSTM WND GST FARSON                  42.11N 109.45W
12/26/2021  M64 MPH          SWEETWATER         WY   MESONET

            MESONET STATION WY42 FARSON (WYDOT).

&&
Special weather statement, Dec 26, 11:26 AM MST, 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
1126 AM MST Sun Dec 26 2021

WYZ008-009-011-014-015-017>020-261930-
Wind River Mountains West-Wind River Basin-Southeast Johnson
County-Bighorn Mountains Southeast-Wind River Mountains East-Green
Mountains and Rattlesnake Range-Bighorn Mountains West-Natrona County
Lower Elevations-Lander Foothills-
1126 AM MST Sun Dec 26 2021

...A SNOW SQUALL WILL AFFECT EASTERN FREMONT...WESTERN
NATRONA AND FAR SOUTHWESTERN JOHNSON COUNTIES...

HAZARDS...A snow squall accompanied by winds of up to 40 MPH which
can rapidly reduce visibility to less than one mile.

At 1125 AM MST, a snow squall was along a line extending from 9
miles south of Hamilton Dome to 10 miles southeast of Oregon Buttes
and moving east at 35 MPH. A second squall line was along US Highway
20/26 between Shoshoni and Natrona, moving northeast at 25 MPH.

LOCATIONS IMPACTED INCLUDE...
Riverton, Lander, Shoshoni, Pavillion, Jeffrey City, Arapahoe,
Hudson, Kinnear, Alcova, Red Canyon, Powder River, Lysite, Moneta,
Hiland, Waltman, Ervay, Lost Cabin, Green Mountain, Goldeneye
Reservoir and Devil's Gate.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

&&

LAT...LON 4243 10752 4225 10752 4223 10876 4352 10871
      4343 10853 4342 10820 4346 10817 4341 10816
      4337 10799 4339 10778 4345 10779 4346 10772
      4337 10753 4329 10752 4324 10730 4343 10726
      4348 10760 4358 10759 4361 10665 4243 10669
TIME...MOT...LOC 1825Z 277DEG 31KT 4363 10856 4219 10867

Straub

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 7:43 AM MSTSpecial Weather StatementRIWTeton62 min
Dec 26, 8:35 AM MSTSpecial Weather StatementRIWLincoln, Park, Sublette55 min
Dec 26, 9:31 AM MSTSnow Squall WarningRIWSweetwater44 min
Dec 26, 9:37 AM MSTSpecial Weather StatementRIWFremont, Hot Springs53 min
Dec 26, 10:12 AM MSTSnow Squall WarningRIWSweetwater48 min
Dec 26, 10:28 AM MSTSpecial Weather StatementRIWBig Horn, Fremont, Hot Springs62 min
Dec 26, 11:00 AM MSTSnow Squall WarningRIWSweetwater45 min
Dec 26, 11:26 AM MSTSpecial Weather StatementRIWFremont, Natrona64 min
Dec 26, 1:51 PM MSTSpecial Weather StatementRIWLincoln54 min
Dec 26, 2:45 PM MSTSpecial Weather StatementRIWLincoln, Sublette, Teton60 min
Dec 26, 3:44 PM MSTSpecial Weather StatementRIWSublette46 min

Nearby

Snow Squall Warnings in Wyoming, 2021Every snow squall warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.